Medically Significant Hypersensitivity Reaction to Dapsone: A Case Report
The drug Dapsone is a component of the World Health Organization multidrug therapy being used against leprosy. Although it has shown a good efficacy during the years, a few subjects develop adverse drug reactions associated with dapsone .We report a case of a patient who was prescribed dapsone as part of multiple drug therapy for leprosy following which he developed Dapsone induced Hypersensitivity Syndrome (DHS). He was prescribed steroids with a tapering dose. His condition worsened after weaning of the oral steroids. He also developed steroid-induced diabetes which was stabilized using anti-diabetic drugs.
Leonard JN, Fry L. Treatment and management of dermatitis herpetiformis. Clin Dermatol 1991;9:403-8.
Zhu YI, Stiller MJ. Dapsone and sulfones in dermatology: Overview and update. J Am Acad Dermatol 2001;45:420–34.
Lorenz M, Wozel G, Schmitt J. Hypersensitivity reactions to dapsone: A systematic review. Acta Derm Venereol 2012;92:194–9.
Park BK, Sanderson JP, Naisbitt DJ. Drugs as haptens, antigens and implications. In: Pichler WJ, editor. Drug Hypersensitivity Basel: Karger, 2007: p. 55–65.
Lowe J, Smith M. The chemotherapy of leprosy in Nigeria; with an appendix on glandular fever and exfoliative dermatitis precipitated by sulfones. Int J Lepr 1949;17:181–95.
Richardus JH, Smith TC. Increased incidence in leprosy of hypersensitivity reactions to dapsone after introduction of multidrug therapy. Lepr Rev 1989;60:267–73.
Alves-Rodrigues EN, Ribeiro LC, Silva MD, Takiuchi A, Fontes CJ. Dapsone syndrome with acute renal failure during leprosy treatment: Case report. Braz J Infect Dis 2005;9:84–6.
Gupta A, Eggo MC, Uetrecht JP, Cribb AE, Daneman D, Rieder MJ, et al. Drug-induced hypothyroidism: The thyroid as a target organ in hypersensitivity reactions to anticonvulsants and sulfonamides. Clin Pharmacol Ther 1992;51:56–67.
Krishna DR, Appa Rao AVN, Ramanakar TV,Prabhakar MC.Pharmacokinetic Interaction Between Dapsone and Rifampicin in Leprosy Patients. Drug Dev Ind Pharm 1986; 12(1):443-9.